Same-day admissions available. Call Now.

K2/Spice Overdose

Written by Jonathan Strum

& Medically Reviewed by Dr. Bonnie Bullock, PHD

Medically Reviewed

Up to Date

This article was reviewed by a medical professional to guarantee the delivery of accurate and up-to- date information. View our research policy.

Edit History

Last Updated - 11/06/2020

View our editorial policy
If you or a loved one is struggling with addiction, help is available. Speak with a Recovery Advocate by calling 888-648-0738 now.

Updated 11/06/2020

Many people do not realize the dangers created by synthetic marijuana, K2 and Spice. Learn about how to recognize the signs of a K2 or Spice overdose.

K2 and Spice are synthetic cannabinoids created to mimic the appearance and effects of marijuana. These substances are often referred to with names like potpourri, fake pot, and legal weed. Manufacturers of synthetic marijuana produce unique versions of the drug with colorful packaging and eye-catching nicknames like AK-47, Mr. Happy, Scooby Snax, Kronic, Kush, K2 or Spice.

Synthetic cannabinoids can act in the same way as compounds found in natural marijuana. For example, natural marijuana compounds like tetrahydrocannabinol (THC) and cannabidiol (CBD) bind to cannabinoid receptors in the brain. Synthetic cannabinoids bind to the same receptors. Many say that these synthetic drugs create similar side effects to marijuana, but this is often not the case. Synthetic marijuana can cause dangerous reactions that are completely different from the typical high experienced with natural weed. It is even possible for people to overdose the first time they try the drug.

It is important to be aware of Spice/K2 overdose signs, why overdoses occur, the side effects of an overdose and the treatment options that are available.

Overdose Symptoms

It’s crucial to know how to identify K2 overdose symptoms in yourself and those close to you. There were 7,000 calls placed to poison control centers in the United States in 2011 regarding K2 overdose, which is exponentially more than the calls placed in 2009. More recently in 2018, around 300 people in the Washington D.C. area overdosed on synthetic cannabinoids within a two-week period. Clinical reports have noted a variety of K2 overdose symptoms, including:

Signs of K2 Overdose

Tachycardia (heart rate greater than 100 beats per minute)

Extreme agitation

Hallucinations

Syncope (temporary consciousness loss)

Seizures

Severe psychosis

Vomiting

Violent behavior

Suicidal thoughts or actions

Causes Of Overdose

Because K2/Spice has historically been marketed as legal weed, there are many misconceptions surrounding the drug. Teens and young adults may believe that K2/Spice is less dangerous than natural weed. In reality, synthetic marijuana is much more potent than natural marijuana and can even be laced with drugs like fentanyl (an opioid). If laced with fentanyl, there is an even greater potential to overdose on synthetic weed. Though opioid overdoses can be reversed with opioid-blocking drugs like naloxone, there is no “antidote” that blocks the effects of synthetic cannabinoids.

Therefore, it is important to consider all the other potentially harmful ingredients in K2/Spice preparations. A pharmacologist for the National Institute on Drug Abuse, Dr. Michael Baumann, described cases where synthetic marijuana was laced with a drug designed to poison rodents. Even if K2/Spice is not laced with other dangerous drugs, each person reacts differently to synthetic marijuana and each batch may have a slightly different potency. It is impossible to predict how everyone will react to synthetic cannabinoids.

Effects of K2 Overdose

In some cases, the effects of K2 overdose are extremely severe. For example, the side effects of a Spice overdose may include developing extreme anxiety, feeling confused and becoming paranoid or deeply distrusting of others. Further, a K2 overdose may lead to death in extreme cases, especially when the substance is laced with dangerous chemicals or drugs like fentanyl.

The long-term effects of K2/Spice overdose are currently unknown and will likely be the subject of future scientific studies. Often, K2/Spice use is not dangerous solely because of its physical side effects — rather, these drugs are dangerous because they can produce intense psychotic symptoms that lead to self-harm or death.

Treatment for K2 or Spice Overdose and Addiction

There are a few ways to handle K2/Spice overdose and addiction. Treatment for K2 overdose may include a visit to the emergency room. The patient is administered oxygen, intravenous fluids and medications to control symptoms like agitation, seizures, nausea. Doctors may also work to reverse the activity of fentanyl-laced substances, if applicable.

If the patient has developed a physical dependence on or addiction to K2/Spice, overdose treatment is only the first step in recovery. It is recommended that people struggling with K2 addiction receive additional treatment at a rehabilitation or medical facility.

If you or someone you love is struggling with synthetic marijuana use, The Recovery Village Palm Beach at Baptist Health can help. Contact us today to learn more about treatment plans and programs that can work well for your situation.

View Sources

Baumann, M., Solis, E., Watterson, L., et al. “Baths salts, spice, and related designer drugs: the science behind the headlines.” Journal of Neuroscience, November 12, 2014. Accessed December 12, 2019.

Centers for Disease Control and Prevention. “About synthetic cannabinoids.” August 21, 2017. Accessed December 12, 2019.

National Institute on Drug Abuse. “Synthetic Cannabinoids (K2/Spice).” February 2018. Accessed December 12, 2019.

Patton, A., Chimalakonda, K., Moran, C., et al. “K2 Toxicity: Fatal case of psychiatric complications following AM-2201 exposure.” Journal of Forensic Sciences, July 3, 2013. Accessed December 12, 2019.

Penaloza, Marisa. “America’s Synthetic Marijuana Overdose Crisis, Explained.” National Public Radio, July 27, 2018. Accessed December 12, 2019.

Yeager, Ashley. “Synthetic Cannabinoid K2 Overdoses Are Rampant. Here’s Why.” TheScientist, August 17, 2018. Accessed December 12, 2019.

Authorship